Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS Indianapolis, IN

July 7, 2017Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 7, 2017, 8:15 PM EDT for Lawrence County, Martin County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 8:15 PM EDT (00:15 UTC)
Expired
Jul 7, 2017, 9:00 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, IN, Martin County, IN

The radar

The Louisville radar (KLVX), 104 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS53 KIND 080015
SVRIND
INC093-101-080100-
/O.NEW.KIND.SV.W.0131.170708T0015Z-170708T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
815 PM EDT FRI JUL 7 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Martin County in southwestern Indiana...
  Lawrence County in south central Indiana...

* Until 900 PM EDT.

* At 815 PM EDT, a severe thunderstorm was located 12 miles west of
  Bedford, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bedford, Mitchell, Oolitic, Williams, Spring Mill State Park,
  Indian Springs, Silverville, Tunnelton and Huron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3883 8686 3890 8680 3890 8668 3896 8668
      3880 8628 3876 8628 3874 8629 3873 8631
      3870 8631 3869 8632 3869 8668 3868 8668
TIME...MOT...LOC 0015Z 303DEG 28KT 3887 8672 

HAIL...1.00IN
WIND...60MPH
 
$$

Ryan
2 follow-up statements
360 
WWUS53 KIND 080034
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
834 PM EDT FRI JUL 7 2017

INC093-101-080100-
/O.CON.KIND.SV.W.0131.000000T0000Z-170708T0100Z/
Martin IN-Lawrence IN-
834 PM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN MARTIN AND SOUTHERN LAWRENCE COUNTIES...

At 833 PM EDT, severe thunderstorms were located along a line
extending from near Bedford to 7 miles north of Shoals, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bedford, Mitchell, Williams, Spring Mill State Park, Indian Springs,
Silverville, Tunnelton and Huron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3883 8686 3886 8674 3889 8661 3880 8628
      3876 8628 3874 8629 3873 8631 3870 8631
      3869 8632 3869 8668 3868 8668
TIME...MOT...LOC 0033Z 307DEG 26KT 3880 8649 3878 8679 

HAIL...1.00IN
WIND...60MPH
 
$$

Ryan
519 
WWUS53 KIND 080058
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
858 PM EDT FRI JUL 7 2017

INC093-101-080108-
/O.EXP.KIND.SV.W.0131.000000T0000Z-170708T0100Z/
Martin IN-Lawrence IN-
858 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARTIN AND
SOUTHERN LAWRENCE COUNTIES WILL EXPIRE AT 900 PM EDT...
    
The storms which prompted the warning have weakened below severe 
limits, and are exiting the warned area. Therefore the warning will 
be allowed to expire.  However heavy rain is still possible with 
these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3883 8686 3886 8674 3889 8661 3880 8628
      3876 8628 3874 8629 3873 8631 3870 8631
      3869 8632 3869 8668 3868 8668
TIME...MOT...LOC 0058Z 303DEG 28KT 3870 8629 3868 8659 

$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:46 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 7, 7:46 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
746 PM EDT Fri Jul 7 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 245 PM EDT Fri Jul 7 2017

A cold front will drop southeast of central Indiana tonight which
will put a brief end to the unsettled weather. More storms are
possible Sunday afternoon through late next week as a front camps
out nearby and upper waves move through the Great Lakes and Ohio
Valley in northwest flow aloft.

High pressure will result in not as warm temperatures on Saturday.
However, temperatures will return to near normal by Sunday and
remain that way through next week.

&&

.NEAR TERM /Late this Afternoon and Tonight/...
Issued at 245 PM EDT Fri Jul 7 2017

Main focus through the evening will be on severe possibility along
with how long to hold on to pops.

Latest surface analysis was showing a cold front from near Chicago
to extreme southeastern Iowa. In addition, there were outflow
boundaries over north central Indiana and also from around Rushville
to Kokomo in addition to a pre-frontal trough. Finally, the water
vapor loop was showing an upper trough diving southeast across the
upper Midwest.

These lifting mechanisms were interacting with a warm, moist and
moderately unstable atmosphere and sparking several strong to severe
thunderstorms just north of our northern border over the Chicago and
Northern Indiana County Warning Areas per the KLOT-88D, KIWX-88D and
KIN-88D loops. There is an Enhanced Risk for severe storms over much
of central Indiana and a Severe Thunderstorm Watch through 01z over
all but our extreme southwestern counties. The High Resolution Rapid
Refresh continues to suggest the storms will finally make decent
progress southeast across our forecast area after 20z. The front
should move into south central Indiana toward 00z tonight and south
of the area after 03z. This should bring an end to the thunderstorms
from northwest to southeast behind the cold front, and by 02-03z
across our far southern counties, per the High Resolution Rapid
Refresh.

Damaging winds and large hail have been and should continue to be
the main severe threats with mediocre and uni-direction shear.

Should see partial clearing and a cooler and drier airmass behind
the front. With post-frontal dew points in the lower 60s, blend lows
in the 60s look ok.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 245 PM EDT Fri Jul 7 2017

Main focus will be on timing and coverage of thunderstorms late
weekend and early next week.

Models in good agreement that high pressure will result in dry
weather through at least Sunday morning. However, an upper wave in
northwest flow aloft and lingering low level moisture suggest there
could still be some afternoon cu per the cu development progs.
Northwest winds behind the cold front will result in not as warm
temperatures Saturday with highs in the upper 70s northeast to
middle 80s southwest per superblend.

By Sunday afternoon the high will move into the Appalachians. This
will result in southwest low level inflow of increasing moisture and
instability over the Ohio Valley. Also, models were hinting at a
weak upper wave moving across the area in the northwest flow aloft.
Thus, the blend continues to advertise low pops Sunday afternoon. As
such, confidence is not great that we will see thunderstorms Sunday
afternoon, but low pops look reasonable. The southwest low level
winds and partly sunny skies should also allow for temperatures to
return to near normal with highs in the lower 80s northeast to the
upper 80s southwest.

Models hint that more upper waves will drop southeast over the area
in the northwest flow aloft Sunday night and Monday. In addition,
the humid southwest moderately unstable inflow increases a bit and
thus regional blend pops increase a bit, which seems reasonable.

&&

.LONG TERM /Monday Night Through Friday/...
Issued at 211 PM EDT Fri Jul 7 2017

Models are close enough that the model blend initialization
was accepted for most items.

The forecast area will remain on the edge of an upper high through
the long term period. A surface front will remain in the vicinity
through much of the period as well. As upper energy moves around the
edge of the high and interacts with the surface front and a warm and
humid atmosphere, thunderstorms should develop from time to time.

There is low confidence in the timing and location of the storms
that far out in the forecast given the variability in upper waves
and potential location of the surface front. Will keep PoPs in
chance category or lower through the period.

&&

.AVIATION /Discussion for the 08/0000Z TAF Issuance/...

Issued at 737 PM EDT Fri Jul 7 2017

Showers and thunderstorms will continue to impact KIND/KHUF/KBMG
through 08/0100Z, so conditions could rapidly deteriorate to MVFR
and IFR during the strongest storms. Convection should be out of
TAF sites by sunset though, and conditions will then return to VFR
category. However, there is a threat for MVFR fog formation
tonight after Sat 09Z. In addition, winds will be light and
variable outside of any thunderstorm gusts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....50
AVIATION...TDUD
Hazardous weather outlook, Jul 7, 9:39 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
939 AM EDT Fri Jul 7 2017

INZ021-028>031-035>049-051>057-060>065-067>072-081345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
939 AM EDT Fri Jul 7 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms are possible across central Indiana
this afternoon and evening.

Hazards: Damaging winds, large hail, isolated tornadoes, heavy rain,
localized flooding.

Timing: Best chances for severe will be between 1200 PM through 900
PM.

Discussion: A cold front will approach from the upper midwest this
afternoon and evening. Thunderstorms, possibly severe, are expected
to develop along and ahead of the front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There is a slight chance for Thunderstorms on Sunday
afternoon and evening. More thunderstorms will be possible from
Monday through Thursday. It is too soon to determine if the storms
will be severe. Lightning is a threat with any thunderstorm.

Discussion: Daily chances for storms returns Sunday onward
as a warm and humid air mass will be in place across Central Indiana
and several upper level weather disturbances arrive from the
northwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 7, 6:22 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MOORESVILLE             39.62N 86.37W
07/07/2017  E0.75 INCH       MORGAN             IN   LAW ENFORCEMENT

&&

BHH
Local storm report, Jul 7, 6:23 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     1 ENE WAVERLY           39.57N 86.25W
07/07/2017  M65 MPH          JOHNSON            IN   TRAINED SPOTTER

            ALSO TREE DEBRIS IN THE ROAD.

&&

MK
Local storm report, Jul 7, 7:20 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 NW CROTHERSVILLE      38.85N 85.89W
07/07/2017  E1.00 INCH       JACKSON            IN   TRAINED SPOTTER

&&

TDUD
Local storm report, Jul 7, 7:27 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
727 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     GREENCASTLE             39.64N 86.84W
07/07/2017  E50 MPH          PUTNAM             IN   PUBLIC

            SMALL TREE LIMBS DOWN.

&&

TDUD
Local storm report, Jul 7, 7:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 NNE CROTHERSVILLE     38.84N 85.82W
07/07/2017  E1.00 INCH       JACKSON            IN   BROADCAST MEDIA

            1 INCH HAIL PICTURE, RELAYED VIA TWITTER.

&&

AW
Local storm report, Jul 7, 8:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     3 NNE CROTHERSVILLE     38.84N 85.82W
07/07/2017                   JACKSON            IN   BROADCAST MEDIA

            TREES DOWN IN UNIONTOWN.

&&

MDR

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:52 PM EDTRiver Flood WarningINDDelaware, Randolph12 hr
Jul 8, 1:22 AM EDTDense Fog AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 27 more8 hr
Jul 8, 6:42 AM EDTRiver Flood WarningINDHamilton, Marion50 hr
Jul 8, 6:42 AM EDTRiver Flood WarningINDMarion, Morgan61 hr
Jul 8, 6:42 AM EDTRiver Flood WarningINDGreene, Monroe, Owen8 days
Jul 8, 6:42 AM EDTRiver Flood WarningINDDaviess, Greene, Knox10 days
Jul 8, 6:42 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike11 days
Jul 8, 6:53 AM EDTRiver Flood WarningINDHenry, Rush, Shelby35 hr
Jul 8, 8:09 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren7 days
Jul 8, 8:09 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren9 days
Jul 8, 8:09 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo9 days
Jul 8, 8:09 AM EDTRiver Flood WarningINDKnox, Sullivan12 days
Jul 8, 9:04 AM EDTRiver Flood WarningINDMarion, Morgan53 hr
Jul 8, 11:24 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen68 hr
Jul 8, 11:24 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen68 hr
Jul 8, 11:41 AM EDTRiver Flood WarningINDSullivan, Vigo10 days
Jul 8, 11:41 AM EDTRiver Flood WarningINDKnox, Sullivan12 days
Jul 8, 4:10 PM EDTRiver Flood WarningINDMarion30 hr
Jul 8, 4:10 PM EDTRiver Flood WarningINDDelaware, Madison23 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.